How To Treat Low Blood Sugar Levels (Hypoglycemia)?
By Matt Hamburg
Low blood glucose levels, or hypoglycemia is a condition which diabetics needs to be aware of, to prevent if possible, and to know how to treat.
In this article, we're going to go through these important points about low blood sugar levels and how it relates to safe and effective diabetes care.
If someone has been diagnosed with type 2 diabetes and is on oral diabetic medications, then hypoglycaemia is a possibility. A type 1 diabetic on the other hand, on insulin treatment, will have a greater likelihood of diabetes.
So let's have a look at the symptoms, and then treatment of hypoglycaemia.
Symptoms of low blood glucose levels
The symptoms of low blood sugar are divided into two groups:
1. Symptoms caused by the release of epinephrine (adrenaline) by the body, in response to the low sugar level.
The symptoms as a result of this are sweating, trembling, palpitations, nervousness, hunger and craving for food.
2. Symptoms related to the brain not getting enough of its fuel: glucose. The symptoms caused by this are difficulty thinking, headache, change in behaviour, drowsiness, loss of consciousness, seizures and even coma.
What causes low blood sugar levels?
The most common situation in which low glucose levels occur is in diabetics, especially type 1 diabetics. It is due to situations where there's too much insulin given in relation to the situation at hand.
For example, if insulin is given but the meal is skipped or delayed too long, or if the dose of insulin is too large. It can also occur during excessive exercise.
For type 2 diabetics, hypoglycaemia can occur when too much oral diabetic medications are taken.
How to treat hypoglycaemia
If someone has suspected hypoglycaemia and is awake and alert, that person should raise their blood sugar by drinking a sweet drink that contains sugar, not artificial sweetener as this will not work.
As well, he or she should eat a longer lasting carbohydrate such as bread or pasta as well, to maintain the blood sugar level for a longer period of time.
If there's any doubt that the person is improving rapidly, or if you're not sure of why the episode occurred, you should seek medical help immediately.
If someone is becoming drowsy and losing consciousness, then basic first aid applies and you should call the ambulance.
Always seek the advice of your doctor to figure out why the episode happened, and to see if it can be prevented in future, and medic alert bracelets should be considered also.
As well as preventing hypoglycaemia, it's also important to try to avoid repeated episodes of hypoglycaemia.
The reason for this is that repeated episodes can desensitise the person to the symptoms of hypoglycaemia, and the symptoms produced by the adrenaline release are not felt.
As a result, there may be no warning such as the hunger, trembling, or palpitations before an episode of low glucose levels, and the person may go straight into the brain dysfunction symptoms. Therefore they may begin to feel confused or drowsy, and lose insight, and therefore be unable to do anything about it.
So to conclude, be familiar with the causes and treatments for hypoglycaemia.
Also ensure that your diabetes and glucose levels are well controlled, including monitoring with your blood glucose meter or monitor, and discussion of your diabetes treatment with your doctor, to avoid these episodes of erratic sugar levels from occurring in the first case.
Educate both yourself as well as those living with diabetics in the family.
About the Author
Matt Hamburg helps you to learn the important stuff you need to know about diabetes and how to use diabetic glucose meters and monitors to monitor your diabetes properly. Visit his website http://www.bloodglucosemeters.org for more handy tips.
Article Source: http://www.simplysearch4it.com/article/36652.html
|If you wish to add the above article to your website or newsletters then please include the "Article Source: http://www.simplysearch4it.com/article/36652.html" as shown above and make it hyperlinked.|